diflucan how to take

Home » Medical Procedures and Other Drugs » On Prednisone and Cannibalism

On Prednisone and Cannibalism

Posted by on January 23, 2013 in Medical Procedures and Other Drugs, My Health Updates - 5 Comments
pig cannibal

I chewed off Dena’s left thigh the other night. It was awkward for both of us. She woke up, clearly annoyed. “What the hell, Chris?” I paused in the far corner of the bed, where I was still gnawing on her thighbone. “I think the steroids are getting to me,” I said. I said it apologetically but she still seemed irked. I, perhaps due to the mood-altering steroids, felt that she was being a little melodramatic – if not rude. Now we’d both be starting off the morning on the wrong side of the bed. Well, me anyway. Missing a limb, she wasn’t able to get out of bed until the doctors stitched her thigh back into place.

After coffee, we were both able to laugh about it. Well, I think she was laughing. Sometimes her laughing face and her plotting face look disturbingly similar.  In any case, we agreed that it might be time to tamp down the steroids.

I’ve been taking 60 mg of Prednisone since I was hospitalized at Johns Hopkins on New Year’s Day. Dr. Hammers feared that the respiratory restrictiveness I was experiencing was due to some of the tumors in my lungs hemorrhaging and causing additional inflammation. We immediately went on the steroids to curtail the inflammation, and we decided to stay on them until we could get the Cabo. His fear was that without the steroids, we could fatally lose control of the hemorrhaging.

There are dangers to taking steroids for too long, however. For one thing, it tends to suppress the body’s natural production of steroids (corticosteroids) through the adrenal glands. This can result in a kind of addiction: Your body becomes dependent on the Prednisone to produce natural steroids. Without it, your muscles begin to waste. This adrenal suppression starts to occur within about seven days of taking Prednisone. I’ve been on the drug now for 23 days and counting.

Another side effect is truncal obesity. Which is horrifying. Because we all know that truncal shouldn’t really be a word. That the medical community has euphemized getting fat with such a physiologically soulless phrase is a crime against both the mind and belly of mankind. For those of us with cancer, a little truncal obesing isn’t such a bad thing, though. I’ve been eating like a hippopotamus, just opening my mouth and allowing foodstuffs to fall in. Prior to the steroids, I was never hungry and had to watch the clock and force myself to eat at certain times of the day. Now I have the appetites of Stanley Kowalski, Marlon Brando’s insatiable thug from Streetcar Named Desire.

The other challenge with steroids is that they can warp your moods. According to an obscure medical text I found online (something called Wikipedia), Prednisone can lead to “insomnia, euphoria and, rarely, mania (particularly those suffering from bipolar disorder). It can also cause depression or depressive symptoms and anxiety in some individuals.”

Having not gotten to sleep until about 4 a.m. this morning, I can attest to the insomnia. I can’t speak for any euphoria or mania, but I would suggest a more accurate description of Prednisone’s side effects is an increased energy level that leads to edginess. Agitation even. For the first couple of weeks I had no problems with moods, but over the last several days I’ve been … well, complicated.  Being stuck in the house most of the time can drive anybody mad, but when you throw some steroids into the mix, rooms tend to close in on you. You can get a little restless. A little snappy. Your head can start to feel a little detached from its body. Fingers can twitch. Simon Cowell’s snarky accent on American Idol and the X Factor can appear to be a much greater threat to the human race than it did just a few weeks earlier.

Throw in some hunger pains, a little truncal obesitizing, and is it really any wonder that I would cannibalize Dena’s left leg? It’s not like it won’t grow back. (Also in Wikipedia.) Still, we had our little pow-wow. Me, cross-legged; her, not. And the decision was to drop back from 60 mg of Prednisone a day to 40 mg. We contacted Dr. Hammers and let him know we wished to do this and he hesitantly agreed, urging us to monitor my breathing and to watch for renewed tightening in the chest.

So far it’s been a good compromise. I haven’t noticed any significant new restrictiveness in the lungs, and my mood has improved a bit. I actually feel a little bad about eating Dena’s leg.

 

  • http://www.facebook.com/courtney.myerstomczak Courtney Myers-Tomczak

    I prefer some Sriracha sauce with meals of this type. Did you find the same craving? Something about thighs and hot sauce just seems right. But then again, I like it on chicken too. Who knows?

  • Minnie Kriek

    The prednisone has thankfully not affected your irreverent sense of humour! I desperately wish I could include some pun about “no leg to stand on” or a “gnawing hunger” or some such witticism but I leave them for your greater verbal dexterity.
    Best wishes
    Minnie

  • http://www.facebook.com/jackie.barnes.1610 Jackie Barnes

    Chris you have me laughing hysterically with this latest ‘news’ blog! my poor husband thinks I’m crying with pain poor guy! I love reading your blog!

  • Kristy Richardson

    As always you have left me in tears from laughing – and from feeling guilty for laughing once again at cancer. I know what you mean about the steroids. I absolutely hate Prednisone. It makes me a nervous wreck, slightly paranoid and a bit angry – not to mention turning an already obese woman into a human garbage disposal. I cannot tell you the number of pies we ate during the winter of 2009/2010. I had a very bad sinus infection that just wouldn’t give up. I was on so many steroids I thought I’d lose my mind. (Some say I actually did that winter). LOL

    Will keep praying for you guys. Since you have to taper back down off the steroids anyways – you should see an improvement in your mood. Or not. Either way we’ll be praying for you. And you could stand to gain a little weight anyways.

  • Mick and Sue

    Chris Battle, love your humor! You make reading these posts tolerable…..about the cancer, I mean! Hang in there, but keep your teeth off our daughters leg!! She needs both of them!! Glad to hear you are putting on some weight! Stay strong…..I wear my Battle Strong t-shirt whenever possible!! Love and hugs to you all!!

© 2017 The Kidney Cancer Chronicles. All rights reserved. Icons by Komodo Media.